According to a 2001 research paper published in the Journal of Neurosurgery, there are indications that regular intake of valproic acid (i.e. Depakote) may result in trigonocephaly, or the premature closing of the metopic suture in an infant’s skull. The metopic suture usually closes when the child is between three and nine months old. This is a form of caniostenosis caused by craniosynostosis, which basically means the skull closes.
The authors studied 2,220 children, and of these, 17 had mothers that regularly ingested Depakote or other valproic acid-based medication to manage epileptic seizures. Considering that the incidence of craniostenosis in the general population is one in every 2,500 live births, finding 17 in this study population is significant. This indicates at least a 10-fold risk of having children with craniostenosis among the population of women that take Depakote compared to those who do not.
The growing infant’s skull had four sutures: metopic, coronal, sagiital, and lambdoid. The most common type of craniostenosis involves the sagittal suture, followed by the coronal suture. Metopic synostosis, or trigonocephaly, occurs a maximum of just 15% of all cases.
The human body is truly marvelous. In most cases where one skull suture closes before it should, and perhaps not leaving enough space for the brain, the skull expands in the orientation of the unclosed sutures to compensate. This can give the child an unusually shaped head.
According to the website of Williams Kherkher, however, in some cases when the skull does not grow enough to accommodate the brain, the pressure can cause serious complications. This includes but not limited to blindness, sleep impairment, eating disorders, or cognitive development problem.
Aside from the physiological effects, the skull malformation may also affect the development of the face. It can change the shape of the face in noticeable ways. This can adversely affect the social and emotional development of the child, especially if it is accompanied by physiological complications.
If you or your child suffers from craniostenosis, it may be because of Depakote.Read More